Related Experiment Videos
Glycyrrhizin-Induced Pseudoaldosteronism Contributing to Decompensated Heart Failure With Preserved Ejection Fraction
Satoshi Kurisu1, Hitoshi Fujiwara1
1Department of Cardiology, National Hospital Organization (NHO) Hiroshimanishi Medical Center, Otake, JPN.
Abstract:
Glycyrrhizin, a component of licorice-containing medications such as Shakuyakukanzoto, can cause pseudoaldosteronism, characterized by hypokalemia and hypertension. However, its potential role in contributing to decompensated heart failure with preserved ejection fraction (HFpEF) has rarely been described. We report an elderly man who presented with dyspnea, peripheral edema, and pleural effusion after more than 10 years of Shakuyakukanzoto use. Electrocardiography showed atrial fibrillation, and echocardiography showed preserved left ventricular ejection fraction, left atrial enlargement, and echocardiographic findings suggestive of elevated left ventricular filling pressure, supporting the diagnosis of HFpEF. At presentation, we suspected pseudoaldosteronism based on the combination of hypokalemia, inappropriate renal potassium loss, and long-term use of Shakuyakukanzoto. Plasma renin activity and plasma aldosterone concentration were suppressed, supporting the diagnosis. Discontinuation of Shakuyakukanzoto, together with potassium supplementation, diuretic therapy, and spironolactone, resulted in resolution of hypokalemia and congestive findings and allowed reduction of antihypertensive medications. In conclusion, glycyrrhizin-induced pseudoaldosteronism may contribute to decompensated HFpEF through sodium and water retention in patients with limited cardiac tolerance to volume loading.
Related Concept Videos
Heart Failure Drugs: Inhibitors of Renin-Angiotensin System
Heart Failure II: Pathophysiology
Heart Failure Drugs: Diuretics
Heart Failure V: Medical Management
Pathophysiology of Heart Failure
Heart Failure Drugs: Inotropic Agents